Attacks of Rising Sensations, Pallor and Loss of Consciousness
By Torbjörn Tomson, MD
Torbjörn Tomson obtained his MD degree at the Karolinska Institute in Stockholm, Sweden in 1976 and his PhD at the same university in 1982. He is currently Professor of Neurology at the Karolinska Institute and head of the Epilepsy section at the Department of Neurology in the Karolinska University Hospital.
Dr. Tomson has been the president of the Swedish Chapter of the International League Against Epilepsy and served on several different Commissions of the ILAE, such as the Commission on Education, the Commission on the Burden of Epilepsy and the Commission on Therapeutic Strategies. He was named an Ambassador of Epilepsy by the International League Against Epilepsy and the International Bureau for Epilepsy in 1999 and awarded the Fellowship to the Royal College of Physicians of Edinburgh in 2002.
As well as having served as a member of the editorial board of Epilepsia and the European Journal of Clinical Pharmacology, he is a regular reviewer for international journals in epileptology, neurology and clinical pharmacology.
Dr. Tomson’s main research interest has been in clinical, epidemiological and pharmacotherapeutic aspects of epilepsy, in more recent years with emphasis on issues related to the treatment of women with epilepsy of child-bearing potential. He is currently chairman of EURAP, an international registry of antiepileptic drugs and pregnancy.
A 32-year-old previously healthy female nurse sought medical advice because of repeated episodes of clouded consciousness during the previous two months.
She had a total of four attacks and described them as beginning with a strange rising sensation that started from the neck or even the feet and spread to the head within a few seconds. The sensation was difficult to describe but rather pleasant. Once the sensation reached her head, there was blurring of vision and loss of consciousness.
Friends who witnessed the attacks reported that her face turned pale and she sweated profusely and fell to her right side while sitting. No jerks were noted and she recovered promptly after some 30 seconds of unconsciousness. Two of the attacks were associated with urinary incontinence. Two episodes occurred when she was standing upright, and two attacks came on while she was seated. All four occurred during menstruation but apart from that no particular precipitating factors could be identified. One distant relative had epilepsy but otherwise the family history was negative for epilepsy.
Examination and investigations
Physical and neurological examination was completely normal, although the blood pressure was somewhat low at 100/70 mm Hg. Computed tomography and magnetic resonance imaging scans of the brain were normal. An interictal scalp EEG revealed epileptiform activity over the right frontal temporal region. During long-term monitoring with EEG and electrocardiography, the patient had the initial symptoms of her habitual attacks. After having experienced the pleasant rising sensation, she felt that she was going to faint and lay down on a sofa, whereby the symptoms gradually disappeared without the patient losing consciousness. At the time of the symptoms, EEG revealed seizure activity mainly over the right temporal region, which after some seconds was followed by pronounced bradycardia (26–30 beats per minute) for 15 seconds.
Scalp EEG recording with seven channels and a simultaneous electrocardiograph. The upper panel shows onset of seizure activity in the form of an initial bilateral frontotemporal rhythm of 6–7 Hz followed by continued seizure activity over the right temporal region. A pronounced bradycardia with a heart rate below 30 beats per minute is recorded on the electrocardiograph several seconds after seizure onset (lower panel). (Courtesy of Associate Professor Bengt Y Nilsson, Department of Clinical Neurophysiology, Huddinge University Hospital, Sweden.)
Complex partial seizures with ictal bradycardia.
Treatment and outcome
Implantation of a cardiac pacemaker was seriously considered, but it was decided to evaluate the effect of treatment with antiepileptic drugs first. Valproate was chosen because of the risk of cardiodepressive effects of carbamazepine. The patient was put on valproate 1200 mg/day, which has rendered her completely seizure-free.
One of the most frequent tasks for anyone involved in the evaluation of patients with unclear attacks of altered consciousness is to distinguish between syncope and epileptic seizures. This case illustrates that sometimes it is not ‘either-or’ but ‘both’, not only in the same patient but even during the same single attack. The patient suffered from partial seizures with ictal bradycardia that led to syncope. Indeed, the two components of the attack can be distinguished in the history. The first part, the aura with the rising sensation, suggests a partial seizure originating from medial temporal structures, whereas the symptoms that follow are more compatible with syncope. As usual, the clues to a correct diagnosis were available in the history.
It is well known that partial seizures may be accompanied by changes in heart rate. In one study, ictal arrhythmias were found in 42 % of temporal lobe seizures recorded with simultaneous EEG and electrocardiography.1 An increase in heart rate is by far the most frequent finding, but many other types of arrhythmia have been reported, although ictal bradycardia is comparatively rare.1–3 This syndrome, which indicates seizure onset in the temporal lobe, should be considered in patients with a history that is suggestive of both epilepsy and syncope.2
What did I learn from this case?
This case reminded me of the importance of taking a careful history and of paying close attention to details in the patient’s report. Furthermore, it demonstrated the value of including an ECG channel in the recording montage when using video-EEG monitoring to investigate a patient with unclear attacks of impaired consciousness. Finally, the case highlights that it is sometimes necessary to consider potential cardiac effects of antiepileptic drugs when treating epilepsy.
© 2014 Epilepsy.com. All rights reserved.